CDC Names Potential Toxin in Vaping-Illness Cases

Vitamin E may be to blame for vaping-related illnesses and deaths.

November 12, 2019

ALEXANDRIA, Va.—Centers for Disease Control and Prevention (CDC) announced that there has been a breakthrough in the search for possible causes in vaping-related deaths and illnesses: vitamin E acetate. More than 2,000 vaping-related illnesses have been reported in the United States, and at least 39 have been fatal, reports the New York Times.

A study released in the Morbidity and Mortality Weekly Report analyzed fluid from the lungs of 29 patients in 10 different states who had e-cigarette or vaping product use associated lung injury. The only substance to be “universally detected” in every sample was vitamin E acetate. 

“These new findings are significant because for the first time we have detected a potential toxin of concern,” Dr. Anne Schuchat, principal deputy director of the CDC, said on a call with reporters Friday. “These findings provide direct evidence of vitamin E acetate at the primary site of injury within the lungs, and the samples reflect patients from states across the country to date.”

Vitamin E acetate (technically, Alpha-tocopheryl acetate) is a naturally derived supplement of vitamin E that’s most commonly used in skincare products. Although doctors have approved vitamin E for consumption and vitamin E acetate for use on skin, the CDC’s new report suggests that the substance can prove dangerous when inhaled.

The CDC described it as a “known additive” that has been known to be used on the black market to “dilute” or thicken the liquid in e-cigarette or THC vaping products. The next steps are for the researchers to determine exactly how vitamin E acetate interferes with lung function. 

Advertisement
Advertisement
Advertisement